It is one of the most common side effects according to all of the drug inserts. So many of the books and pamphlets and all of those bits of information -- they bring up nausea. It shows up everywhere.
So why should I be so surprised that I wake up in the middle of the night with my guts gripped in cramps? And nearly every day for the past week; when I stand up or even just sit up, I get a 'shot' that makes me pause and hope it will subside; or I stagger off toward to the bathroom; bouncing off furniture and corners, down the steps; to get in there. But it's just the nausea. All smoke - No fire.
Lots of people have told me they have had real long periods when they were getting nausea from their meds. No doubt, I knew I was fortunate before I found this new groove. Before it turns into a rut, I need to find a way of easing it back a bit - maybe even keep it from getting going if possible. So far all I can do is use the anti-nausea meds - Zofran [ondansetron] sub-lingual 4mg - when the feeling starts rising up. Oh, of course, a whole extra set of side effects come with that too: I get really drowsy and completely lose focus on anything I've been doing. It does strengthen one of my abilities to a remarkably high level of competence: I sleep for hours and hours on this stuff.
Which of my chemo meds is causing this? It's not clear. Since the episodes come at times that are completely out-of-synch with the times I take / am given my meds. There are several new meds I never had before: Revlamid [lenalidomide] and Velcade [bortezomib] and Zovirax [acyclovir]. Decadron [dexamethasone] is not new and it comes in just twice in the 28 day cycle. That's a lot of really powerful meds, so having nausea, I guess, shouldn't be too big a surprise, huh?
The new set of chemo did kick my gut hard right from the start. I tried Prevacid [lansoprazole], but it just didn't work. Nexium [esomeprazole magnesium] was the Dr's recommendation (and she was right from the start), and that keeps me from having horrible heartburn all of the time. Now the problem is just deeper / further down the gastrointestinal tract. The result is that it's become a real obstacle to me having much of a day.
It's more like going from one wave of nausea into a haze of sleep, then a bit of time before the nausea rises back up again. I feel like I am always fighting back; willing myself to be awake and alert or gritting my teeth against the twisting and cramping hoping it will just subside until I give in and take the Zofran; then letting myself just stay asleep as long as it lasts since that's just about the easiest thing to do.
And it does feel good to be without nausea and not fighting the drowsiness, ya know?
.. that's all for now, Mark